Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 68, NWS Memphis, TN

August 28, 20174 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 28, 2017, 6:41 AM CDT for 4 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2017, 6:41 AM CDT (11:41 UTC)
Expired
Aug 28, 2017, 12:45 PM CDT
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, TN, Carroll County, TN, Decatur County, TN, Henderson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WGUS54 KMEG 281141
FFWMEG
TNC005-017-039-077-281445-
/O.NEW.KMEG.FF.W.0068.170828T1141Z-170828T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
641 AM CDT MON AUG 28 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern Henderson County in western Tennessee...
  Southern Benton County in western Tennessee...
  Southeastern Carroll County in western Tennessee...
  Northern Decatur County in western Tennessee...

* Until 945 AM CDT

* At 640 AM CDT...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past hour. Showers and thunderstorms will 
  produce an additional 2 to 4 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Lexington, Natchez Trace State Park, Natchez Trace State Forest,
  Parkers Crossroads, Wildersville, Clarksburg, Westport, Parker's
  Cross Roads, Dollar, Jumbo, Jeannette, I-40 Near The Tennessee
  River, Union Cross, Holladay, Sugar Tree, Timberlake, Yuma and
  Cozette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3587 8794 3583 8797 3578 8798 3575 8800
      3574 8802 3568 8850 3588 8849 3596 8802
      3595 8802 3594 8800 3594 8793 3593 8793

$$
3 follow-up statements
066 
WGUS54 KMEG 281437
FFWMEG
TNC005-017-039-077-281645-
/O.EXT.KMEG.FF.W.0068.000000T0000Z-170828T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
937 AM CDT MON AUG 28 2017

The National Weather Service in Memphis has extended the

* Flash Flood Warning for...
  Northeastern Henderson County in western Tennessee...
  Southern Benton County in western Tennessee...
  Southeastern Carroll County in western Tennessee...
  Northern Decatur County in western Tennessee...

* Until 1145 AM CDT

* At 937 AM CDT...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past 2 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Lexington, Natchez Trace State Park, Natchez Trace State Forest,
  Parkers Crossroads, Wildersville, Clarksburg, Westport, Parker's
  Cross Roads, Dollar, Jumbo, Jeannette, I-40 Near The Tennessee
  River, Union Cross, Holladay, Sugar Tree, Timberlake, Yuma and
  Cozette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3587 8794 3583 8797 3578 8798 3575 8800
      3574 8802 3568 8850 3588 8849 3596 8802
      3595 8802 3594 8800 3594 8793 3593 8793

$$
223 
WGUS54 KMEG 281633
FFWMEG
TNC005-017-039-077-281745-
/O.EXT.KMEG.FF.W.0068.000000T0000Z-170828T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1133 AM CDT MON AUG 28 2017

The National Weather Service in Memphis has extended the

* Flash Flood Warning for...
  Northeastern Henderson County in western Tennessee...
  Southern Benton County in western Tennessee...
  Southeastern Carroll County in western Tennessee...
  Northern Decatur County in western Tennessee...

* Until 1245 PM CDT

* At 1132 AM CDT...Doppler Radar estimates 4 to 6 inches of rain has
  occurred over the past 6 hours. Showers and thunderstorms will 
  produce an additional 1 to 2 inches of rain over the next hour.

* Some locations that will experience flooding include...
  Lexington, Natchez Trace State Park, Natchez Trace State Forest,
  Parkers Crossroads, Wildersville, Clarksburg, Westport, Parker's
  Cross Roads, Dollar, Jumbo, Jeannette, I-40 Near The Tennessee
  River, Union Cross, Holladay, Sugar Tree, Timberlake, Yuma and
  Cozette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3587 8794 3583 8797 3578 8798 3575 8800
      3574 8802 3568 8850 3588 8849 3596 8802
      3595 8802 3594 8800 3594 8793 3593 8793

$$
528 
WGUS74 KMEG 281743
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1243 PM CDT MON AUG 28 2017

TNC005-017-039-077-281753-
/O.EXP.KMEG.FF.W.0068.000000T0000Z-170828T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson TN-Benton TN-Carroll TN-Decatur TN-
1243 PM CDT MON AUG 28 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN HENDERSON...SOUTHERN
BENTON...SOUTHEASTERN CARROLL AND NORTHERN DECATUR COUNTIES WILL
EXPIRE AT 1245 PM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3587 8794 3583 8797 3578 8798 3575 8800
      3574 8802 3568 8850 3588 8849 3596 8802
      3595 8802 3594 8800 3594 8793 3593 8793

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:24 AM CDT, 17 minutes earlier.

Area forecast discussion, Aug 28, 6:24 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
624 AM CDT Mon Aug 28 2017

.DISCUSSION...
Updated for 12z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 342 AM CDT Mon Aug 28 2017/

DISCUSSION...

Currently...A weak cold front and shortwave are moving into the NW
part of the forecast area this morning. A few thunderstorms have
developed across Randolph and Lawrence counties. Otherwise mid
level moisture from Harvey continues to spread over the region
with a few sprinkles across North Mississippi. Temperatures range
from the mid 60s along the KY border to lower 70s across much of
the remainder of the area.

Today through Tuesday...An upper low will track across the
southern Great Lakes with troughing extending into the Mid-South.
A weak cold front will slowly track across the Mid-South today and
tonight then stall and weaken further on Tuesday. Expect
scattered showers and thunderstorms to develop today. Temps should
be a couple of degrees cooler with more clouds and precip.
Activity should diminish in the evening with loss of heating and
the upper trough starting to pull east. Should see less activity
on Tuesday as the upper trough continues to pull away. Temps will
be couple of degrees warmer.

Wednesday through Sunday...Models have started to trend back
toward bringing the remnants of Harvey north toward the Mid-
South. 00z guidance is still all over the map but the ECMWF and
several GEFS members track the circulation into the region. As a
result the risk of heavy rain over parts of the Mid-South is
increasing. At this time is appears the best chances would be over
eastern AR but confidence in the placement of the heaviest rain
is low giving the high variability in model solutions. Most
solutions are indicating somewhere in the neighborhood of 2 to 6
inches across the Mid-South through the weekend. Have increased
pops during this time period and will place the threat of heavy
rain in the HWO from the Wed through Sunday. Temps will be below
normal through the period.

SJM

&&

.AVIATION...

12Z TAFs

Convection expected throughout this TAF period for all sites.
Tried to narrow down the best timing...but confidence is low as
moist environment could lead to multiple rounds throughout the day
and evening. Conditions likely to briefly drop to MVFR or IFR in
heavier downpours. Coverage and intensity should let up late in
the period. Winds outside of storms will be southerly at 3-7kts.
Light fog potential late at MKL.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 28, 3:49 AM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
349 AM CDT Mon Aug 28 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
349 AM CDT Mon Aug 28 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is the potential for a significant heavy rainfall event
starting on Wednesday and continuing into the weekend depending on
the track of the remnants of Harvey. There is much uncertainty
regarding timing, exact track and rainfall amounts. Please
continue to monitor forecasts as this event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:41 AM CDTFlash Flood WarningMEGCarroll, Gibson, Henderson, Madison5 hr
Aug 28, 8:41 AM CDTFlash Flood WarningMEGCarroll, Crockett, Gibson, Madison4 hr
Aug 28, 10:40 AM CDTFlash Flood WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale3 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.